Kyoto Journal of Mathematics

The banks of the cohomology river

David Eisenbud and Frank-Olaf Schreyer

Full-text: Open access


We give sharp bounds on the vanishing of the cohomology of a tensor product of vector bundles on Pn in terms of the vanishing of the cohomology of the factors. For this purpose we introduce regularity indices generalizing the Castelnuovo–Mumford regularity.

As an application we give a sufficient condition for a vector bundle to have an unobstructed deformation theory that depends only on the cohomology table of the bundle. We construct complete families of bundles with such cohomology tables.

Article information

Kyoto J. Math., Volume 53, Number 1 (2013), 131-144.

First available in Project Euclid: 25 March 2013

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 14F05: Sheaves, derived categories of sheaves and related constructions [See also 14H60, 14J60, 18F20, 32Lxx, 46M20]
Secondary: 13D07: Homological functors on modules (Tor, Ext, etc.)


Eisenbud, David; Schreyer, Frank-Olaf. The banks of the cohomology river. Kyoto J. Math. 53 (2013), no. 1, 131--144. doi:10.1215/21562261-1966089.

Export citation


  • [1] M. Auslander, Modules over unramified regular local rings, Illinois J. Math. 5 (1961), 631–647.
  • [2] G. Caviglia, Bounds on the Castelnuovo–Mumford regularity of tensor products, Proc. Amer. Math. Soc. 135 (2007), 1949–1957.
  • [3] D. Eisenbud, G. Fløystad, and F.-O. Schreyer, Sheaf cohomology and free resolutions over exterior algebras, Trans. Amer. Math. Soc. 355 (2003), 4397–4426.
  • [4] D. Eisenbud and F.-O. Schreyer, Betti numbers of graded modules and cohomology of vector bundles, J. Amer. Math. Soc. 22 (2009), 859–888.
  • [5] D. Eisenbud and F.-O. Schreyer, Cohomology of coherent sheaves and series of supernatural bundles, Eur. Math. Soc. (JEMS) 12 (2010), 703–722.
  • [6] D. Eisenbud, F.-O. Schreyer, and J. Weyman, Resultants and Chow forms via exterior syzygies, J. Amer. Math. Soc. 16 (2003), 537–579.
  • [7] W. Fulton, Young Tableaux: With Applications to Representation Theory and Geometry, London Math. Soc. Stud. Texts 35, Cambridge Univ. Press, Cambridge, 1997.
  • [8] D. R. Grayson and M. E. Stillman, Macaulay 2, a software system for research in algebraic geometry,
  • [9] L. Gruson, R. Lazarsfeld, and C. Peskine, On a theorem of Castelnuovo, and the equations defining space curves, Invent. Math. 72 (1983), 491–506.
  • [10] J. Sidman, On the Castelnuovo–Mumford regularity of products of ideal sheaves, Adv. Geom. 2 (2002), 219–229.